Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first start taking it is a natural thing to do. Can you expect to feel Nauseous or to get a dry mouth? A more severe side effect that can potentially happen is hearing loss. It’s a complication medical specialists call ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 that are on record as being ototoxic. Which ones should you look out for and why?

A Little About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? There are three places these drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Besides the drugs that can lead to loss of hearing, there are some that only cause tinnitus. Tinnitus is a phantom noise people hear that usually presents as:

  • Popping
  • Thumping
  • Ringing
  • A windy sound

Normally if you stop using the medication the tinnitus will go away. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that may surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better known as aspirin, can be added to this list. While all these can lead to some hearing issues, they are correctable when you stop taking the meds.

Antibiotics come in as a close second for well known ototoxic drugs. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

The issue clears up once you stop using the antibiotics just like with painkillers. Other drugs on the ordinary list include:

  • Quinidine
  • Chloroquine
  • Quinine

Compounds That Cause Tinnitus

Some diuretics can trigger tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Caffeine
  • Marijuana
  • Tonic water
  • Nicotine

Each and every time you drink your morning coffee, you are exposing your body to something that might cause your ears to ring. After the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are in fact on the list of culprits.

  • Amitriptyline
  • Lidocaine
  • Prednisone

However, the amount which will induce tinnitus is a lot more than the doctor will generally prescribe.

What Are the Symptoms of Ototoxicity?

They differ based on the medication and your ear health. Generally, you can expect anything from mildly annoying to totally incapacitating.

Be on guard for:

  • Difficulty walking
  • Tinnitus
  • Vomiting
  • Poor balance
  • Blurring vision
  • Hearing loss on one or both sides

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Does ototoxicity mean you shouldn’t take the medication? You should always take what your doctor recommends. These symptoms are only temporary so keep that in mind. You should be secure asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. Also, get a hearing test with a hearing care professional.

Browse Our Site